Acetaminophen and warfarin don't mix

INRs greater than 6.0 in patients taking both

Be on the lookout for patients who may be taking both warfarin and acetaminophen. While the widely available painkiller has a reputation for being fairly innocuous, a recent study shows it is an unrecognized cause of anticoagulant instability, and prolonged use or high doses can substantially increase risk of bleeding and hemorrhage.

What pain relievers do your patients take?

The likelihood of a patient taking Tylenol, Anacin-3, aspirin-free Excedrin, or numerous generic brands that contain acetaminophen some time during anticoagulation is high, and patients taking warfarin should be questioned about their acetaminophen use and be closely monitored.

Investigators from Massachusetts General Hospital and Harvard Medical School in Boston studied patients who were taking warfarin for more than a month to see why their international normalized ration (INRs) were greater than 6.0.1 (The risk for intracranial hemorrhage increases dramatically at INR levels greater than 4.0.)

People taking 9,100 mg acetaminophen per week - four 325-mg tablets a day - had a ten-fold risk of INRs elevated over 6.0. Taking six or fewer tablets per week leveled risk.

Other risk factors associated with high INR were treatment resistance, diarrheal illness, and elevated warfarin ingestion. Intake of vitamin K and alcoholic drinks in moderation were associated with decreased risk.

Whether patients are taking warfarin or not, you should be aware that researchers elsewhere have reported liver and kidney damage from overdosing on the painkiller due to a metabolic pathway in the liver similar to the pathway in the kidney. Symptoms are usually mild until 48 hours or later postingestion.

[Editor's note: For more information, contact the American Liver Foundation, 1425 Pompton Avenue, Cedar Grove, NJ 07009. Telephone: (800) 465-4837.]

Reference

1. Hylek EM, Heiman H, Skates SJ, et al. Acetaminophen and other risk factors for excessive warfarin anticoagulation. JAMA 1998; 279:657-662.